Ototoxicity is damage to the hearing or balance functions of the ear by drugs or chemicals.
Ototoxicity is drug or chemical damage to the inner ear. This section of the ear contains both the hearing mechanism and the vestibulocochlear nerve, the nerve that sends hearing and balance information to the brain. Because of this, ototoxic drugs may cause lack of hearing, and loss of sense of balance.
The extent of ototoxicity varies with the drug, the dose, and other conditions. In some cases, there is full recovery after the drug has been discontinued. In other cases, the extent of damage is limited, and may even be too small to be noticed. This may occur in highfrequency hearing loss, where the damage to the ear makes it difficult to hear high pitched musical notes, but does not affect the ability to hear the spoken word, or carry on a conversation. In extreme cases, there may be permanent and complete deafness.
Although ototoxicity is undesirable, the ear damage can actually be used to help people with Ménière's disease. This is a disease of no known cause that is marked by sudden episodes of dizziness and vertigo. Other symptoms include a feeling of "fullness" in the ears, roaring in the ears, and ringing in the ears. While most people with this condition can be controlled with medication, about 10% require surgery. However, use of some ototoxic drugs can actually improve this condition, while causing less damage to the hearing mechanism than traditional treatments.
Causes and symptoms
Many drugs can cause ototoxicity.
- amikacin (Amikin)
- gentamicin (Garamycin)
- erythromycin (E-Mycin, Eryc)
- kanamycin (Kantrex)
- tobramycin (Nebcin)
- netilmycin (Netromycin)
- vancomycin (Vancocin)
- cisplatin (Platinol AQ)
- bleomycin (Blenoxane)
- vincristine (Oncovin)
- acetazolamide (Diamox)
- furosemide (Lasix)
- bumetanide (Bumex)
- ethacrynic acid (Edecrine)
A number of other drugs and chemicals may also cause ototoxicity. Aspirin overdose causes ringing in the ears. The antimalarial drugs quinine and chloroquine may also cause ear damage. Among the environmental chemicals that can cause ear damage are tin, lead, mercury, carbon monoxide, and carbon disulfide. This list is not complete, and many other drugs and chemicals, such as industrial solvents, may cause ear problems.
Ototoxicity often goes undiagnosed. This occurs when the hearing loss is slight, or when it is restricted to the higher frequencies. Patients may notice a change in their hearing, but it may not be significant enough to report.
In other cases, the loss of hearing may be very significant, or the ototoxicity may take the form of ringing in the ears, or other sensations.
When physicians are administering medications that are known to cause hearing loss, it is often recommended that the patient receive regular hearing tests. By monitoring hearing on a regular basis, it may be possible to discontinue the medication, or reduce the dose so that no further damage is done.
Ototoxicity that causes loss of balance may be even more difficult to diagnose. These changes may take place gradually, over time, and may be confused with the effects of the condition the drugs are meant to treat. If ototoxicity is suspected, balance tests are available, including a platform balance test, and a rotary chair. These, and other tests, determine how a patient responds to motion and changes in body position.
There are no current treatments to reverse the effects of ototoxicity.
People who suffer permanent hearing loss may elect to use hearing aids, or, when appropriate, receive a cochlear implant. For those who have balance problems, physical therapy may often be helpful. Physical therapists can help people with balance problems learn to rely more on vision and the sensations from muscles to achieve balance.
The prognosis depends on the drugs that caused the ototoxicity, and their dose.
The aminoglycoside antibiotics, gentamicin, kanamycin, netilmycin and tobramycin all cause hearing loss to varying degrees. These drugs may be used to treat life-threatening infections that are resistant to other classes of drugs, and so there may be no choice but to use them. Careful dosing can minimize, but not eliminate the risk. It is estimated that the chances of recovery are 10-15%. The hearing loss usually begins at the higher frequencies, and is usually not recognized immediately.
Erythromycin may cause hearing loss that affects all frequencies. This hearing loss usually reverses itself over time.
Aspirin and the non-steroidal anti-inflammatory drugs (NSAIDS) may cause ringing in the ears (tinnitus). This stops when the drug is discontinued.
The diuretics may cause a hearing loss with a rapid onset. This will usually, but not always, reverse itself when the drugs are stopped.
In some cases, the prognosis is not really clear. Vancomycin appears to cause hearing loss, but this may only occur when vancomycin is used at the same time as other ototoxic drugs, such as gentamicin or erythromycin.
Since most ototoxicity occurs when the harmful drugs are used in high doses, careful dose calculations are the best method of prevention. Sometimes it is possible to replace the ototoxic drugs with drugs that have less severe adverse effects.
Ototoxicity: Basic Science and Clinical Application. New York: New York Academy of Sciences, June 1999.
Deafness Research Foundation. 1225 I St. NW, No. 500, Washington, DC 20005.
Ear Research Foundation. 1901 Floyd St., Sarasota, FL 34239-2909.
National Institute on Deafness and Other Communication Disorders. NIH Bldg. 10, Rm. 5C-306 9000, Rockville Park, Bethesda, MD 20892.
Antibiotic — Drugs that kill or inhibit the growth of bacteria.
Cochlea — A division of the inner ear.
Diuretic — A drug that increases water loss through increased urination.
Ménière's disease — A disorder of the membranous labyrinth of the inner ear that is marked by recurrent attacks of dizziness, tinnitus, and deafness—also called Ménière's syndrome. It is named after Prosper Ménière (1799–1862), a French physician who was among the first people to study diseases of the ear, nose, and throat.
Tinnitus — Ringing sounds in the ears.
(For more detail..)
(For more detail..)